Could poor kidney function cause many adverse effects (side effects) from many medications?
I experience side affects from a great many medications and therefore try to avoid medications when possible. Could these adverse affects be caused by low kidney function? I have only one partial kidney. I had a complete nephrectomy of one kidney and a partial nephrectomy of the other.
The answer to your question depends entirely on the type of medication that you are referring to. Medications are metabolized or eliminated by the body by different mechanisms including by the liver, the kidneys, the lungs, and the blood. Many drugs have elimination by more than one mechanism. In drugs who's main mechanism of elimination is the kidneys, special dosing is required. If this dosing recommendation is not taken, then it is possible that you will have high (perhaps to high) levels of the drug in your system. If this is the case, then you will likely be more susceptible to drug side effects. I imagine that you probably have a nephrologist that you see for your reduced kidney function. If not, I would suggest that you schedule an appointment with one. A nephrologist can discuss how impaired your renal function is (it may not be that impaired) and how this will effect any medications that you are currently on. In addition, this will give you a go-to person to ask pertinent questions to about new medications that you are placed on. This way, you can be sure that you are not being over or under dosed with any new drugs you need to take.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.